Call Us Today! 602-975-3713

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably widespread. From common pain medication to tinnitus medicine, find out which of them has an impact on your hearing.

Medications Can Impact Your Hearing

Prescription drugs are a nearly $500 billion market and the United States makes up close to half of that consumption. Do take over-the-counter medications on a regular basis? Or are you taking ones which your doctor prescribes? All medications have risks, and even though side effects and risks may be noted in the paperwork, no one ever thinks they’ll be affected. That’s the reason why emphasizing that certain medications might increase your risk of hearing loss is so important. But on the plus side, some medicines, such as tinnitus medications, can actually help your hearing. But how do you know which medications are ok and which ones are the medications will be harmful? But if you get prescribed with a drug that is known to lead to loss of hearing, what can you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

Many people are surprised to hear that something they take so casually may cause hearing loss. How regularly hearing loss happened in people who were using many different pain relievers was studied by researchers. This connection is backed by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Over-the-counter pain relievers, if used on a regular basis, will harm hearing. 2 or more times per week is described as regular use. Individuals who suffer from chronic pain usually take these types of medicines at least this frequently. Using too much aspirin at once can cause temporary hearing loss, which might become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger nearly doubled if they were taking this drug to treat chronic pain. To be clear, prescription drugs are equally as bad. Here are some prescription medications that may cause hearing loss:

  • Oxycodone
  • Methadone
  • Fentinol

The exact cause of the loss of hearing is unclear. These drugs might lessen blood flow to your sensitive inner ear, which as time passes would kill nerves that detect sound. That’s why sustained use of these medications could result in irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably reasonably safe when used as directed and you don’t have an allergic reaction to it. But some types of antibiotic could increase the danger of hearing loss: Aminoglycoside. Studies are in the early stages so we haven’t had reliable data on human studies yet. But there have been a few individuals who appear to have developed loss of hearing after taking them. Results from animal-testing are convincing enough. The medical industry thinks there might be something going on here. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis

More prolonged illnesses are managed over a longer duration with these. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Concerns over side effects over the years have encouraged doctors to prescribe alternatives. More investigation is needed to identify why certain antibiotics could contribute to loss of hearing. It seems that lasting injury may be caused when these drugs create inflammation of the inner ear.

3. How Your Ears Are Affected by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Chemo Drugs Might Injure Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Attempting to kill cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. These drugs are being analyzed:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced loss of hearing is an integral trade off when battling cancer. While you’re dealing with chemo, a hearing care pro could help you keep track of your hearing. Or you could inform us what your personal situation is and discover if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

In an effort to balance fluids in your body you may try taking diuretics. But the body can inevitably be dehydrated by going too far in one direction when attempting to regulate the issue with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Although it’s generally temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep occurring, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. If you’re using the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

You should talk to your doctor before you discontinue using any drugs they have prescribed. Before you contact your doctor, you will need to take stock of all your medications. You can ask your doctor if there is an alternative to any drugs that trigger loss of hearing. You can also reduce your dependence on medications with certain lifestyle changes. You can have a healthier life, in certain situations, with small modifications to your diet and a little exercise. These changes may also be able to lessen pain and water retention while fortifying your immune system. If you are currently or have ever used these ototoxic drugs, you should schedule an appointment to get your hearing checked as soon as possible. Loss of hearing can advance very slowly, which makes it less noticeable at first. But don’t be mistaken: it can affect your happiness and health in ways you might not realize, and recognizing it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today